Mississippi, 2017

Tornado in Mississippi, June 22, 2017

June 22, 2017 · NWS MEG · 1 event in 1 county or zone

The remnants of Tropical Storm Cindy produced a brief weak tornado across northwest Mississippi during the early evening hours of June 22nd.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MEG wrote it up.

The remnants of Tropical Storm Cindy produced a brief weak tornado across northwest Mississippi during the early evening hours of June 22nd.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Memphis, TN wrote its last area forecast discussion before the first event at Jun 22, 2:35 PM CST, 2 hours 55 minutes earlier.

Area forecast discussion, Jun 22, 2:35 PM CST, 2 hours 55 minutes before
Area Forecast Discussion
National Weather Service Memphis TN
335 PM CDT Thu Jun 22 2017

.DISCUSSION...

Tropical Depression Cindy continues to move northward across
Northwest Louisiana. Cindy will begin to turn to the northeast
this evening. Outer bands from Cindy are beginning to impact
portions of East Arkansas and Northwest Mississippi at this time.
Expect showers to increase in coverage through the evening hours.
Expect the coverage to become widespread for areas along and west
of the Mississippi River by sunrise on Friday. A few embedded
thunderstorms will also be possible. Can't rule out an isolated
tornado occurring with these thunderstorms, but chances will
diminish during the overnight hours from due to the loss of
daytime heating.

Cindy will track through Eastern Arkansas into Northwest Tennessee
Friday morning and will continue northeastward into the Ohio
Valley Friday afternoon. In addition, a cold front will begin to
push into the Mid-South Friday afternoon. As a result, Friday will
be a wet day across the Mid-South. The front will continue to push
through the CWA Friday Night into Saturday Morning. Storm total
rainfall amounts will range between 2-4 inches with isolated
higher amounts in the locations underneath the Flash Flood Watch.
For areas not in the Flash Flood Watch, expect generally 1-2
inches of rain with isolated higher amounts of 3 inches.

Skies will begin to clear by Saturday afternoon as high pressure
begins to build into the area from the north. Drier air will
filter into the region as a result. The high will remain over the
Mid-South through the middle of next week. Expect pleasant
conditions with highs in the 80s and lows ranging from the upper
50s to lower 60s. As the high begins to shift east, humidity will
begin to increase on Thursday possibly helping to set off some
diurnal showers and thunderstorms.

KRM

&&

.AVIATION...

Dealing with the remnants of TS Cindy this period. Expect
isolated to scattered SHRAs this afternoon. MVFR cigs will
lift to mainly VFR this afternoon outside of SHRAs. Hi res models
point toward a band of SHRAs pushing through the TAF sites this
evening so added a tempo to reflect that. Mainly MVFR cigs
overnight with a isolated to scattered SHRAs. The main band of
heavier rain will push into the region around/just after sunrise
impacting KJBR, KMEM and KMKL through 18z and KTUP after 18z.

SJM

&&

.MEG WATCHES/WARNINGS/ADVISORIES...
AR...Flash Flood Watch from 7 PM CDT this evening through Friday
     evening for Clay-Craighead-Crittenden-Cross-Greene-Lee AR-
     Mississippi-Phillips-Poinsett-St. Francis.

MO...Flash Flood Watch from 7 PM CDT this evening through Friday
     evening for Dunklin-Pemiscot.

MS...Flash Flood Watch from 7 PM CDT this evening through Friday
     evening for Benton MS-Coahoma-DeSoto-Lafayette-Marshall-
     Panola-Quitman-Tallahatchie-Tate-Tunica-Yalobusha.

TN...Flash Flood Watch from 7 PM CDT this evening through Friday
     evening for Benton TN-Carroll-Chester-Crockett-Decatur-Dyer-
     Fayette-Gibson-Hardeman-Haywood-Henderson-Henry-Lake-
     Lauderdale-Madison-Obion-Shelby-Tipton-Weakley.

&&
Hazardous weather outlook, Jun 22, 12:54 PM CST, 4 hours 36 minutes before
Hazardous Weather Outlook
National Weather Service Memphis TN
154 PM CDT Thu Jun 22 2017

ARZ008-009-017-018-026>028-035-036-048-049-058-MOZ113-115-
MSZ001>017-020>024-TNZ001>004-019>022-048>055-088>092-232100-
Alcorn-Benton MS-Benton TN-Calhoun-Carroll-Chester-Chickasaw-Clay-
Coahoma-Craighead-Crittenden-Crockett-Cross-DeSoto-Decatur-
Dunklin-Dyer-Fayette-Gibson-Greene-Hardeman-Hardin-Haywood-
Henderson-Henry-Itawamba-Lafayette-Lake-Lauderdale-Lawrence-
Lee AR-Lee MS-Madison-Marshall-McNairy-Mississippi-Monroe-Obion-
Panola-Pemiscot-Phillips-Poinsett-Pontotoc-Prentiss-Quitman-
Randolph-Shelby-St. Francis-Tallahatchie-Tate-Tippah-Tipton-
Tishomingo-Tunica-Union-Weakley-Yalobusha-
154 PM CDT Thu Jun 22 2017

This hazardous weather outlook is for portions of East Arkansas...
the Missouri Bootheel...North Mississippi...and West Tennessee.

.DAY ONE...This Afternoon and Tonight

A flash flood watch is in effect tonight for much of the Mid-South
except Northeast Mississippi and parts of Northeast Arkansas.

A few strong to severe storms are possible this afternoon and
tonight with feeder bands from the remnants of Tropical Storm
Cindy. Besides flash flooding short-lived weak tornadoes and
damaging winds are additional threats.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday

A flash flood watch is in effect through Friday evening.

A few strong to severe storms will be possible tomorrow as the
remnants of Tropical Storm Cindy passes overhead. Besides flash
flooding, short-lived weak tornadoes and damaging winds are
additional threats.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed through Friday evening.

SJM

In the hours before

Special weather statement, Jun 22, 5:02 PM CST, 28 minutes before
Special Weather Statement
National Weather Service Memphis TN
602 PM CDT THU JUN 22 2017

MSZ002-222330-
Marshall MS-
602 PM CDT THU JUN 22 2017

...A SIGNIFICANT WEATHER ADVISORY HAS BEEN ISSUED UNTIL 630 PM CDT
FOR...

Northwestern Marshall County in northwestern Mississippi...

At 602 PM CDT...a strong thunderstorm producing winds at least 40 mph
was located near Marianna, or 11 miles northwest of Wall Doxey State
Park, moving northeast at 25 mph.

Very heavy rain is also possible with this thunderstorm.

People in northwestern Marshall County should monitor this storm
closely.

LAT...LON 3469 8964 3470 8969 3498 8963 3496 8937
TIME...MOT...LOC 2302Z 211DEG 23KT 3473 8965

The radar

The Memphis radar (KNQA), 63 km away, was scanning. The volume nearest the first event began at 23:29 UTC.

Open the radar archive at this moment

Event by event

1 tornado. Local standard time, as filed.

Tornado, Marshall

When
June 22, 5:30 PM CST to 5:40 PM CST
Where
Marshall County, 0.36 mi W of Red Banks to 2.75 mi N of Red Banks
Rating
EF0
Path length
2.75 mi
Path width
150 yd
Reported by
Public
Coordinates
34.830, -89.576

Video confirmation of a brief tornado near 1-22 northwest of Red Banks. Numerous trees were down near Red Banks.

What these are

Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Mississippi in 2017Every state in 2017This day in weather historyThe tornado archive for Mississippi, 2017Warnings in Mississippi, June 2017

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 700478.